Oklahoma, 2012

Flood in Oklahoma, January 25 to 27, 2012

January 25 to 27, 2012 · NWS TSA · 1 event in 1 county or zone

A significant rainfall event evolved across southeastern Oklahoma on the 24th and 25th as a strong low pressure system moved across northern Texas, resulting in heavy and somewhat persistent rainfall across the region. Much of southeastern Oklahoma received between three and four inches of rain during this event with some locations receiving almost seven inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A significant rainfall event evolved across southeastern Oklahoma on the 24th and 25th as a strong low pressure system moved across northern Texas, resulting in heavy and somewhat persistent rainfall across the region. Much of southeastern Oklahoma received between three and four inches of rain during this event with some locations receiving almost seven inches. This heavy rainfall resulted in moderate flooding of the Poteau River near Panama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jan 25, 3:44 PM CST, 1 minute earlier.

Area forecast discussion, Jan 25, 3:44 PM CST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
344 PM CST WED JAN 25 2012

.DISCUSSION...
PRECIP HAS LIFTED QUICKLY NORTHEAST THIS AFTERNOON.
ONLY  HEAVY RAIN LEFT AT THIS TIME IS IN NORTHEAST
CARROLL COUNTY. FLOOD WATCH TO BE CANCELLED BEFORE
4PM. FLOOD WARNINGS SOUTHEAST OKLAHOMA WEST CENTRAL
ARKANSAS WILL REMAIN FOR AREAS OF PONDING WATER.

LARGE AREA OF STORM TOTAL PRECIP..FROM OBSERVED DATA
OF THREE TO FOUR INCH RAINFALL TOTALS FROM ABOUT THE
CANADIAN RIVER SOUTH IN SOUTHEAST OKLAHOMA OVER INTO
ADJACENT  WEST CENTRAL ARKANSAS.  ISOLATED RAIN NEAR
FIVE INCHES.

UPPER LOW TRACK FROM TEXAS EAST TO LOWER MISSISSIPPI
VALLEY NECESSITATES LOW POPS SOUTHEAST THURSDAY.

NEXT MINOR WAVE  WITHIN A FAST NORTHWEST FLOW FRIDAY
EVENING WILL BE MOISTURE CHALLENGED. LOW CHANCE POP.
COLD AIR TRAILS THAT COLD FRONT / RH SUCH THAT WHITE
PRECIP UNLIKELY AND REMOVED FROM EARLIER FORECAST.

WARMUP STARTS  SUNDAY  INTO EARLY NEXT WEEK AS UPPER
FLOW TURNS MORE WESTERLY. DRY.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   39  59  30  58 /  10  10   0  10
FSM   42  54  31  58 /  70  40   0   0
MLC   44  57  32  59 /  50  40   0   0
BVO   33  60  26  59 /  10  10   0  20
FYV   39  55  26  56 /  70  30   0  10
BYV   37  55  30  54 /  70  30   0  10
MKO   40  57  30  57 /  40  30   0  10
MIO   37  57  29  58 /  10  10   0  20
F10   42  59  34  58 /  20  20   0  10
HHW   46  57  33  60 /  60  50   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLOOD WATCH UNTIL 4 PM WEDNESDAY FOR OKZ049-OKZ053-OKZ072-OKZ073-
     OKZ074-OKZ075-OKZ076.

AR...FLOOD WATCH UNTIL 4 PM WEDNESDAY FOR ARZ002-ARZ010-ARZ011-ARZ019-
     ARZ020-ARZ029.

&&

SHORT TERM...22
LONG TERM....21
Hazardous weather outlook, Jan 25, 12:43 PM CST, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1243 PM CST WED JAN 25 2012

ARZ001-002-010-011-019-020-029-OKZ049-053>076-261100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1243 PM CST WED JAN 25 2012

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

FLASH FLOOD.
	RISK...CRITICAL.
	AREA...SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

HEAVY RAIN.
	RISK...ELEVATED.
	AREA...SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
RAIN WITH ISOLATED EMBEDDED THUNDERSTORMS WILL CONTINUE THIS
AFTERNOON FROM SOUTHEAST OKLAHOMA INTO NORTHWEST ARKANSAS.
AN ADDITIONAL INCH OR SO OF RAINFALL IS POSSIBLE... WHICH COULD
CAUSE SOME LOCALIZED FLOODING. THERE WILL BE A LIMITED RISK OF A
SEVERE THUNDERSTORM TONIGHT ACROSS THE SAME AREA... MAINLY FOR HAIL AS
ELEVATED INSTABILITY INCREASES... WITH THE BEST CHANCE OF THIS
NEAR THE RED RIVER.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY...NO HAZARDS.
FRIDAY...WINTER WEATHER POTENTIAL.
SATURDAY...NO HAZARDS.
SUNDAY...NO HAZARDS.
MONDAY...HIGH WIND POTENTIAL.
TUESDAY...NO HAZARDS.

EXTENDED DISCUSSION...
A LIGHT DUSTING OF SNOW IS EXPECTED FRIDAY NIGHT MAINLY ACROSS
NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS...WITH THE BETTER
CHANCES NEAR THE KANSAS AND MISSOURI BORDERS.

STRONG SOUTHERLY WINDS ARE EXPECTED ON MONDAY AS HIGH PRESSURE
SLIDES INTO THE SOUTHEAST CONUS...AND A LEE TROUGH DEVELOPS OVER
THE HIGH PLAINS.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Local storm report, Jan 25, 1:03 PM CST, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
103 PM CST WED JAN 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     FLOOD            2 SE ANTLERS            34.21N 95.60W
01/25/2012                   PUSHMATAHA         OK   LAW ENFORCEMENT

            ROAD WASHED OUT BETWEEN ANTLERS AND RATTAN

1235 PM     FLOOD            3 NE RED OAK            34.98N 95.04W
01/25/2012                   LATIMER            OK   LAW ENFORCEMENT

            ROAD WASHED OUT NEAR NE 180 ROAD AND NE 1188 AVE

1240 PM     FLOOD            2 SW MULDROW            35.39N 94.62W
01/25/2012                   SEQUOYAH           OK   LAW ENFORCEMENT

            SEVERAL ROADS WITH WATER OVER ROADWAY 2 TO 3 INCHES.

1250 PM     FLOOD            2 W OZARK               35.49N 93.86W
01/25/2012                   FRANKLIN           AR   LAW ENFORCEMENT

            MULTIPLE ROADS IN THE COUNTY WITH WATER OVER THE ROADWAY
            SEVERAL INCHES

&&

RBD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Le Flore

When
January 25, 3:45 PM CST to January 27, 9:15 PM CST
Where
Le Flore County, 2 mi NNE of Panama to 2 mi S of Panama
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
35.197, -94.656

The Poteau River near Panama rose above its flood stage of 29 feet at 3:45 pm CST on January 25th. The river crested at 34.81 feet at 6:45 pm CST on the 26th, resulting in moderate flooding. The river fell below flood stage at 9:15 pm CST on the 27th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2012Every state in 2012This day in weather historyWarnings in Oklahoma, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 360552.